, Volume 19, Issue 2, pp 171–196 | Cite as

Multivariate subexponential distributions and their applications

  • Gennady Samorodnitsky
  • Julian Sun


We propose a new definition of a multivariate subexponential distribution. We compare this definition with the two existing notions of multivariate subexponentiality, and compute the asymptotic behaviour of the ruin probability in the context of an insurance portfolio, when multivariate subexponentiality holds. Previously such results were available only in the case of multivariate regularly varying claims.


Heavy tails Subexponential distribution Regular variation Multivariate Insurance portfolio Ruin probability 

AMS 2000 Subject Classifications

Primary 60E05 91B30. Secondary 60G70 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Asmussen, S.: Ruin probabilities. World Scientific Publishing Company (2000)Google Scholar
  2. Baltrunas, A., Omey, E., Gulck, S.V.: Hazard rates and subexponential distributions. Publications de l’Institut Mathématique (Beograd) 80(94), 29–46 (2006)MathSciNetMATHGoogle Scholar
  3. Chistyakov, V.: A theorem on sums of independent random variables and its applications to branching random processes. Theory of Probability and its Applications 9, 640–648 (1964)MathSciNetCrossRefMATHGoogle Scholar
  4. Cline, D., Resnick, S.: Multivariate subexponential distributions. Stoch. Process. Appl. 42, 49–72 (1992)MathSciNetCrossRefMATHGoogle Scholar
  5. Cline, D., Samorodnitsky, G.: Subexponentiality of the product of independent random variables. Stoch. Process. Appl. 49, 75–98 (1994)MathSciNetCrossRefMATHGoogle Scholar
  6. Embrechts, P., Goldie, C.: On closure and factorization properties of subexponential distributions. Journal of Australian Mathematical Society, Series A 29, 243–256 (1980)MathSciNetCrossRefMATHGoogle Scholar
  7. Embrechts, P., Goldie, C., Veraverbeke, N.: Subexponentiality and infinite divisibility. Zeitschrift für Wahrscheinlichkeitstheorie und verwandte Gebiete 49, 335–347 (1979)MathSciNetCrossRefMATHGoogle Scholar
  8. Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling extremal events for insurance and finance. Springer, Berlin (1997)CrossRefMATHGoogle Scholar
  9. Foss, S., Konstantopoulos, T., Zachary, S.: The principle of a single big jump: discrete and continuous time modulated random walks with heavy-tailed increments. J. Theor. Probab. 20, 581–612 (2007)MathSciNetCrossRefMATHGoogle Scholar
  10. Goldie, C.: Subexponential distributions and dominated-variation tails. J. Appl. Probab. 15, 440–442 (1978)MathSciNetCrossRefMATHGoogle Scholar
  11. Hult, H., Lindskog, F.: Heavy-tailed insurance portfolios: buffer capital and ruin probabilities. Technical Report. (2006)Google Scholar
  12. Leslie, J.: On the non-closure under convolution of the subexponential family. J. Appl. Probab. 26, 58–66 (1989)MathSciNetCrossRefMATHGoogle Scholar
  13. Omey, E.: Subexponential distribution functions in \(\mathbb {R}^{d}\). J. Math. Sci. 138, 5434–5449 (2006)MathSciNetCrossRefMATHGoogle Scholar
  14. Omey, E., Mallor, F., Santos, J.: Multivariate subexponential distributions and random sums of random vectors. Adv. Appl. Probab. 38, 1028–1046 (2006)MathSciNetCrossRefMATHGoogle Scholar
  15. Omey, E., Vesilo, R.: The difference between the product and the convolution product of distribution functions in \(\mathbb {R}^{d}\). Publications de l’Institut Mathematique (Beograd) 89(103), 19–36 (2011)MathSciNetCrossRefMATHGoogle Scholar
  16. Pitman, E.: Subexponential distribution functions. Journal of Australian Mathematical Society, Series A 29, 337–347 (1980)MathSciNetCrossRefMATHGoogle Scholar
  17. Resnick, S.: Extreme values regular variation and point processes. Springer, New York (1987)CrossRefMATHGoogle Scholar
  18. Resnick, S.: Heavy-tail phenomena: probabilistic and statistical modeling. Springer, New York (2007)MATHGoogle Scholar
  19. Rockafellar, R.: Convex analysis. Princeton University Press, Princeton (2015)MATHGoogle Scholar
  20. Willekens, E.: Higher order theory for subexponential distributions. Ph.D. thesis, K.U. Leuven. In Dutch. (1986)Google Scholar
  21. Zachary, S.: A note on Veraverbeke’s theorem. Queueing Systems 46, 9–14 (2004)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.School of Operations Research and Information Engineering and Department of Statistical ScienceCornell UniversityIthacaUSA
  2. 2.School of Operations Research and Information EngineeringCornell UniversityIthacaUSA

Personalised recommendations